Jump to content
2019 Nursing Salary Survey Read more... ×

What would you think if you saw this patient?

Nurses   (13,115 Views 57 Comments)
by coffeemamaRN coffeemamaRN (New Member) New Member

1,288 Visitors; 11 Posts

advertisement

You are reading page 2 of What would you think if you saw this patient?. If you want to start from the beginning Go to First Page.

Orion81RN has 5 years experience.

5 Likes; 7,151 Visitors; 632 Posts

This is SO strange to me. Ok, the Robinul will decrease oral secretions, but how exactly is it going to suddenly make your ability to TALK and SWALLOW come back????? What the?

Share this post


Link to post
Share on other sites

Caprica6 has 10 years experience.

24 Likes; 2,322 Visitors; 51 Posts

I work in an outpatient primary care clinic...you would be surprised at the number of inappropriate walk-ins we get: chest pain, stroke s/s, acute vision loss, severe respiratory distress, MVA, broken bones, possible hemorrhages, domestic violence...the list could go on and on and on...

Some folks are (IMHO) embarrassed to go to an ER or don't think their symptoms are "serious" enough, can't afford an ambulance...

All we can do is triage and refer appropriately...often times we call 911. When the acute episode has resolved, I have a frank conversation with them regarding the use of both our clinic and EMS/ER in an effort to prevent any disastrous sequalae from inappropriate clinic access. Sometimes the conversation is well received, sometimes it's not...

Share this post


Link to post
Share on other sites

DizzyJon works as a PA-C Emergency Medicine.

2 Likes; 2,137 Visitors; 168 Posts

Just curious to know what other nurses think. To me it sounds obvious, but maybe I'm missing something...

Let's say you have a patient in an outpatient clinic with the following symptoms: he cannot swallow, cannot talk, and is drooling because he cannot swallow properly. He never had problems with swallowing or talking before this. He is in his 20s, and has a history of cancer when he was a child. No facial drooping or other symptoms present. As a nurse, would you recommend:

A)the patient should go to ER immediately for further evaluation, and it is most likely neurological rather than a GI issue

Or

B)the patient should be prescribed robinul and referred to a GI specialist.

To me, A seems obvious. But in this case, the doctor went with B, and I still don't really understand why. Any insights?

OMG...This is not GI and unlikely neuro as well. No need to call a code stroke. This patient would require immediate 911 call from outpatient clinic for EMS transport and they need to be ready to intubate. There has to be something missing in this case to choose option B.

Share this post


Link to post
Share on other sites

cecile9155 has 3 years experience as a BSN and works as a RN Charge Nurse.

2,325 Visitors; 84 Posts

I'd go with the ER. My husband had similar symptoms once and it turned out to be epiglottitis.

Share this post


Link to post
Share on other sites

79 Likes; 6,912 Visitors; 910 Posts

I don't think it's neurological. The airway would concern me. But I also think there is more to the background that the doctor knows about. Did the patient state this has never happened before or did the physician. I've had people tell me they have no health issues but are on five different meds for hypertension and high cholesterol.

Share this post


Link to post
Share on other sites

quazar has 20 years experience.

2 Likes; 9,740 Visitors; 603 Posts

Lol, you asked for it....

f you remove fibroids, will it create scar tissue that can prevent implantation? And if you have a somewhat small tumor, can it grow bigger over time?

Ahhhhhhhhhhh, crap. IDK about preventing implantation (I would think not, but fertility is not my niche, I work with the end result of fertility treatments), and yes it can definitely grow bigger over time. Dang it, asking me hard questions. ;) Haha.

P.s. can the OP please update with what the final diagnosis ended up being? Inquiring minds want to know.

Share this post


Link to post
Share on other sites
advertisement

marie.rn2419 works as a RN.

4,001 Visitors; 69 Posts

Definitely ER. Who on earth addresses the secretions but not the underlying causation when it comes to an acute issue such as that? My first thought... Myasthenia Gravis??

Share this post


Link to post
Share on other sites

cyc0sys has 6 years experience and works as a Nurse.

2 Likes; 4,490 Visitors; 199 Posts

Unless the Doc is prepared to do an emergency tracheotomy, I'd notify EMS, request ACLS support or a Paramedic if possible, and send them to the ED stat. Sounds like a possible allergic reaction but without VS or further S/S it's kind of hard to say if it's a mechanism of injury or illness. Secretions would be a concern for aspiration but this guy sounds like he might need intubation. Safe first and then ABCs. In addition to a possible airway issue, he's got impaired communication which represents an additional danger to the safety of the patient. I'd seriously question a Doc who sent this guy home with just a Rx.

Share this post


Link to post
Share on other sites

712 Visitors; 45 Posts

You send this patient to the ED. I am not sure about an allergic reaction (VS?/ rashes/hives?)

Here is why A) is correct: it is an ACUTE condition - you said he never experienced this before. Acute conditions - especially severe - needs to be an EMS transport to ED.

Besides, just a curious question....

Why the HECK would the doctor prescribe a drug that he cannot swallow???!!!

Share this post


Link to post
Share on other sites

Boomer MS, RN has 17 years experience.

1 Like; 4,403 Visitors; 501 Posts

You send this patient to the ED. I am not sure about an allergic reaction (VS?/ rashes/hives?)

Here is why A) is correct: it is an ACUTE condition - you said he never experienced this before. Acute conditions - especially severe - needs to be an EMS transport to ED.

Besides, just a curious question....

Why the HECK would the doctor prescribe a drug that he cannot swallow???!!!

HA! Very true. There has GOT to be more to this post. My suspicious nature....

Share this post


Link to post
Share on other sites

hawaiicarl has 28 years experience as a BSN, RN and works as a Charge Nurse.

41 Likes; 6,683 Visitors; 285 Posts

Epiglottitis, allergic reaction, mumps would be my top three guesses. The cause really doesn't matter, if they can't swallow their secretions they need immediate treatment in the ER. Usually corticosteroids, Benadryl, and Zantac.

Share this post


Link to post
Share on other sites

Orca has 22 years experience and works as a Corrections RN/DON.

70 Likes; 1 Follower; 25,563 Visitors; 1,728 Posts

I would definitely send to ER given the two choices, but there is another possibility, depending upon the medication. I have had patients who were on antipsychotics develop similar symptoms immediately after dosage increases, early stages of neuroleptic malignant syndrome. Normally when this happens, vitals start going crazy as well. Last patient I had that developed this was approximately 103.5, 102, 40, 210/115. Thirty minutes after an injection of Cogentin 2mg, VS WNL, tongue swelling and dyspnea gone.

Share this post


Link to post
Share on other sites
×